Reported Adverse Drug Reaction Cases
- ADRAC and Kubler PA. Fatal colchicine toxicity. MJA 2000; 172: 498-490.
- Cheng VC, Ho PL and Yuen KY. Two probable cases of serious drug interaction between clarithromycin and colchicine. Southern Med J 2005; 98: 811-813.
- Hung IF, Wu AK, Cheng VC, et al. Fatal interaction between clarithromycin and colchicine in patients with renal insufficiency: A retrospective study. Clin Infect Dis 2005; 41: 291-300.
Fatal interactions and reactions with colchicine: beware CYP3A4 inhibitors
Colchicine is indicated for the treatment of acute gout, but it has a narrow therapeutic index with significant potential for toxicity and severe drug interactions. In mid-2007, the TGA required updates to the Colgout and Lengout product information to limit colchicine usage to only where NSAID treatment is contraindicated, has failed or has caused unacceptable side effects; and to limit the maximum cumulative dose to 6 mg over 4 days in otherwise healthy adults (with washout intervals of at least 3 days if additional treatment is needed). Alternative treatments should be considered in the elderly and those with renal or hepatic impairment, but if colchicine is to be used in these patients, the cumulative dose should not exceed 3 mg over 4 days.
ADRAC has previously warned of the potential for severe or fatal toxicities with colchicine especially in overdose and in those with renal impairment.1 Toxic effects of greatest concern include blood dyscrasias due to bone marrow suppression, multi-organ failure and, more rarely, myopathy and rhabdomyolysis (which tend to occur in patients with impaired renal or hepatic function on long-term treatment with prophylactic doses of colchicine).
Since colchicine is metabolised mainly by CYP3A4, prescribers should be aware that drugs that inhibit this enzyme may increase blood colchicine concentrations and therefore increase the potential for colchicine toxicity. The CYP3A4 inhibitor, clarithromycin, was used concomitantly in 4 cases of severe colchicine toxicity reported to the TGA (see below), 3 of which described a fatal outcome. In one of the fatal cases, clarithromycin was being used as part of "triple therapy" for H pylori eradication in a patient undergoing treatment for gout with colchicine; this patient subsequently developed massive myelosuppression and multi-organ failure. Cases of fatal interactions between colchicine and clarithromycin have also been published.2,3
To date, the TGA has received 243 reports for colchicine, including 53 describing blood dyscrasias such as neutropenia (15 reports), thrombocytopenia (10), pancytopenia (10), leukopenia (8) and agranulocytosis (4 reports), and an additional report describing sepsis and extensive severe maculopapular rash. Of these cases, 21 had not recovered at the time of reporting and 9 described a fatal outcome associated with renal failure, multi-organ failure or overwhelming sepsis. Colchicine was the sole suspected drug in 16 of the reports of blood dyscrasia but other drugs were also suspected in all of the reports that described a fatal outcome.
Prescribers are reminded that colchicine can be associated with significant toxicity and the risk-benefit should be considered on a case-by-case basis. In most cases, it should be used for short-term periods and only where NSAID therapy is contraindicated or has failed. Colchicine is best avoided if patients are taking drugs that inhibit CYP3A4 or have significant renal or hepatic impairment.References
Australian Adverse Drug Reactions Bulletin
Volume 27, Number 5, October 2008